Generic Name: famotidine-ibuprofen, Oral tablet

DUEXIS

All Brands

  • DUEXIS
SECTION 1 of 4

Highlights for famotidine-ibuprofen

Oral tablet
1

Ibuprofen/famotidine is an oral combination drug used to treat osteoarthritis and rheumatoid arthritis in people at risk of developing stomach ulcers.

2

Common side effects include nausea, diarrhea, constipation, upper stomach pain, and headache.

3

Be careful when taking ibuprofen/famotidine if you have heart disease or a history of stomach bleeding. It could make these conditions worse.

IMPORTANT INFORMATION

FDA Warning

This drug has a Black Box Warning. This is the most serious warning from the Food and Drug Administration (FDA). A black box warning alerts doctors and patients to potentially dangerous effects.

Potentially fatal heart risks. Ibuprofen, one of the ingredients in this drug, may increase your risk of blood clot, heart attack, or stroke. Your risk may be higher if you’re taking this medication long term or if you already have heart problems.

Don’t take this medication for pain before or after a major heart surgery known as coronary artery bypass graft. It may increase your risk for heart attack or stroke. 

Potentially fatal stomach problems. Ibuprofen may increase your chances of serious stomach problems. These include bleeding, ulcers, or small holes in the lining of your stomach or intestines. These conditions can be fatal. If you’re aged 65 years or older, you may have a greater chance for these severe stomach issues. Taking the combination of famotidine and ibuprofen decreases the risks of ulcers compared to ibuprofen alone.

May cause liver damage

Ibuprofen/famotidine may damage your liver. Call your doctor immediately if you notice signs and symptoms of liver damage, such as:

  • nausea
  • loss of appetite
  • tiredness
  • itching
  • yellowing of your skin or whites or your eyes
  • pain in your upper stomach
  • flu-like symptoms, such as fever, chills, and body aches

May cause skin reactions

This medication can cause serious skin reactions called Stevens-Johnson syndrome and toxic epidermal necrolysis. These conditions can be fatal. Stop taking this drug and tell your doctor right away if you get a rash with red, peeling, blistering skin, or with a fever.

Blood pressure warning

This medication may increase or worsen your blood pressure. This can increase your risk of heart attack or stroke. Your doctor may check your blood pressure while you’re taking meloxicam. Some medicines for high blood pressure may not work as well as they should when you’re taking meloxicam.

Drug Features

Ibuprofen/famotidine is a prescription drug. It’s available in oral tablet form. 

This is a combination of two drugs in a single form. It’s important to know about both the drugs in the combination because they each may have unique traits.

Why It's Used

This medication is used to treat pain and inflammation in people who are at risk of ulcers in their stomachs and intestines.

More Details

How It Works

This medication combines ibuprofen (a nonsteroidal anti-inflammatory drug) and famotidine (a histamine H2-receptor antagonist).

More Details

Why It's Used

This medication is used to treat pain and inflammation in people who are at risk of ulcers in their stomachs and intestines.

It’s approved to treat:

  • joint pain and stiffness in osteoarthritis
  • joint pain, inflammation, and stiffness in rheumatoid arthritis

How It Works

This medication combines ibuprofen (a nonsteroidal anti-inflammatory drug) and famotidine (a histamine H2-receptor antagonist).

Ibuprofen works by decreasing inflammation in your body. This helps decrease different types of pain due to arthritis. 

Ibuprofen has a possible side effect of causing ulcers. Famotidine works by reducing the amount of acid made in your stomach. This lowers your risk of getting ulcers in the stomach and intestines, protecting you from the side effects of ibuprofen.

SECTION 2 of 4

famotidine-ibuprofen Side Effects

Oral tablet

Most Common Side Effects

The most common side effects that occur with ibuprofen/famotidine include:

  • stomach pain or upset stomach

  • constipation

  • diarrhea

  • indigestion

  • heartburn

  • nausea

  • vomiting

  • headache

Mild side effects may go away within a few days or a couple of weeks. Talk to your doctor or pharmacist if they’re more severe or don’t go away.

Serious Side Effects

Ibuprofen/famotidine may cause serious side effects. If you experience any of these serious side effects, call your doctor right away. If your symptoms are potentially life threatening or if you think you’re experiencing a medical emergency, call 9-1-1.

  • heart attack. Symptoms may include:

    • chest pain
    • a pressure or squeezing in your chest
    • pain or discomfort in your arms, back, neck, jaw, or stomach
    • shortness of breath with or without chest pain
    • cold sweat
    • nausea or vomiting
  • heart failure. Symptoms may include:

    • swelling of your body, hands, or feet
    • sudden weight gain
    • trouble breathing
  • new or worsening high blood pressure

  • stroke. Symptoms may include:

    • numbness or weakness of your face, arms, or legs, especially on one side of your body
    • sudden confusion, trouble speaking, or understanding words
    • sudden trouble seeing in one or both eyes
    • sudden trouble walking, dizziness, loss of balance, or coordination
    • sudden, severe headache
  • allergic reactions. Symptoms may include:

    • swelling of your lips, tongue, or face
    • throat tightness
    • rash
    • trouble breathing or swallowing
  • serious skin reactions. Symptoms may include:

    • blisters or sores in your mouth
    • skin rash
    • dry skin
    • itching
    • redness or swelling of your face, hands, or soles of your feet
  • liver problems. Symptoms may include:

    • dark-colored urine
    • yellowing of your skin or whites of your eyes
    • light-colored stools
    • fever
    • flu-like symptoms, such as chills or body aches
    • pain or tenderness on your right side below your ribs
    • tiredness
    • loss of appetite
  • low red blood cell count (anemia). Symptoms may include:

    • shortness of breath
    • tiredness
  • meningitis. Symptoms may include:

    • headache
    • fever
    • nausea
    • vomiting
    • stiff neck
    • rash
    • unusual sensitivity to light
    • muscle pains
    • chills
    • confusion
    • drowsiness
  • eye problems. Symptoms may include:

    • blurred vision
    • changes in how colors appear
    • any other problems with your eyes
  • active bleeding. Symptoms may include:

    • black, sticky stools
    • bloody diarrhea
    • vomiting or coughing up blood or dark particles that look like coffee grounds
Pharmacist's Advice
Healthline Pharmacist Editorial Team

Ibuprofen/famotidine doesn’t cause drowsiness.

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs affect each person differently, we cannot guarantee that this information includes all possible side effects. This information is not a substitute for medical advice. Always discuss possible side effects with a healthcare provider who knows your medical history.
SECTION 3 of 4

famotidine-ibuprofen May Interact with Other Medications

Oral tablet

Ibuprofen/famotidine can interact with other medications, herbs, or vitamins you might be taking. That’s why your doctor should manage all of your medications carefully. If you’re curious about how this drug might interact with something else you’re taking, talk to your doctor or pharmacist.

Note: You can reduce your chances of drug interactions by having all of your prescriptions filled at the same pharmacy. That way, a pharmacist can check for possible drug interactions.

Alcohol Interaction

Combining this medication with alcohol can increase your risk of ulcer or stomach or intestinal bleeding.

Medications That Might Interact with This Drug

Anticoagulants, blood thinners

These include:

  • aspirin
  • warfarin
  • clopidogrel
  • rivaroxaban

Taking these drugs together with ibuprofen/famotidine may increase the risk of side effects, such as bleeding in your stomach and ulcers.

Blood pressure drugs

These include:

  • angiotensin-converting enzyme (ACE) inhibitors
  • diuretics

Ibuprofen/famotidine may reduce the blood pressure-lowering effects of these drugs.

Bipolar disorder drug
  • lithium 

Combining ibuprofen/famotidine with lithium can cause the amount of lithium in your body to increase to toxic levels and cause side effects. Your doctor may monitor you for signs of lithium poisoning, such as nausea, vomiting, diarrhea, tremors, or confusion.

Disease-modifying antirheumatic drug
  • methotrexate

Ibuprofen/famotidine can cause the amount of methotrexate in your body to increase to toxic levels and cause side effects.

Antidepressants
  • selective serotonin reuptake inhibitors, including:
    • citalopram (Celexa)
    • paroxetine (Paxil)
    • sertraline (Zoloft)

Combining ibuprofen with these drugs increases your risk of stomach bleeding.

Cholesterol-lowering drug
  • cholestyramine

This drug can slow down the absorption of ibuprofen, which can slow down how fast ibuprofen works.

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs interact differently in each person, we cannot guarantee that this information includes all possible interactions. This information is not a substitute for medical advice. Always speak with your healthcare provider about possible interactions with all prescription drugs, vitamins, herbs and supplements, and over-the-counter drugs that you are taking.

People with heart problems

This medication can increase your risk of heart attack or stroke if you have a history of heart problems or are at risk of heart problems. If you have heart failure, this drug increases your risk of swelling of your legs, feet, hands, or arms.

People with high blood pressure

This medication may cause you to develop high blood pressure. If you already have high blood pressure, it can make it worse or increase your chances of having a heart attack or stroke. 

People with stomach ulcers or bleeding

This medication increases your risk of a potentially fatal stomach ulcer of bleeding if you have a history of these conditions. 

People with kidney disease

If you have kidney disease, you might not be able to clear this medication from your body as well you should. This increases your risk of side effects. Don’t take this medication if you have severe kidney disease. 

People with asthma

This medication may cause your airways to become narrower or smaller, which can be fatal. If your asthma worsens, get emergency medical help. If you have asthma that’s sensitive to aspirin or nonsteroidal anti-inflammatory drugs, don’t take this medication at all.

Pregnant women

Ibuprofen/famotidine is a category C pregnancy drug. That means two things:

  1. Research in animals has shown adverse effects to the fetus when the mother takes the drug.
  2. There haven’t been enough studies done in humans to be certain how the drug might affect the fetus.

Don’t take this medication if you’re more than 29 weeks pregnant. It can harm your baby by causing the blood vessel that supplies nutrients and oxygen to your baby to close too early. 

Speak with your doctor if you’re pregnant or plan to become pregnant. This drug should only be used during pregnancy if the potential benefit justifies the potential risk to the fetus.

Women who are nursing

A small amount of ibuprofen/famotidine may pass into breast milk. No side effects were seen in breastfeeding babies exposed to these medications. 

Tell your doctor if you’re breastfeeding. You may need to decide whether to stop breastfeeding or stop taking this medication.

For Seniors

If you’re aged 65 years or older, you may have a higher risk of side effects from this drug.

Allergies

Ibuprofen/famotidine can cause a severe allergic reaction. Symptoms may include:

  • trouble breathing
  • swelling of your throat or tongue
  • hives

Don’t take this medication if you’ve ever had an allergic reaction to NSAIDs or histamine H2-receptor antagonists. Taking it after an allergic reaction to these medications could be fatal. 

SECTION 4 of 4

How to Take famotidine-ibuprofen (Dosage)

Oral tablet

All possible dosages and forms may not be included here. Your dose, form, and how often you take it will depend on: 

  • your age
  • the condition being treated
  • how severe your condition is
  • other medical conditions you have
  • how you react to the first dose

What Are You Taking This Medication For?

Osteoarthritis
Form: Oral Tablet
Strength: 800 mg ibuprofen/26.6 mg famotidine
Adult Dosage (ages 18 years and older)

One tablet taken 3 times per day.

Child Dosage (ages 0-17 years)

Dosage for people younger than 18 years hasn’t been established.

Special considerations

Kidney Problems: Your body might not be able to clear this drug well, which increases your risk of side effects. You shouldn’t take ibuprofen/famotidine if you have moderate or severe kidney disease.

Rheumatoid arthritis
Form: Oral Tablet
Strength: 800 mg ibuprofen/26.6 mg famotidine
Adult Dosage (ages 18 years and older)

One tablet taken 3 times per day.

Child Dosage (ages 0-17 years)

Dosage for people younger than 18 years hasn’t been established.

Special considerations

Kidney Problems: Your body might not be able to clear this drug well, which increases your risk of side effects. You shouldn’t take ibuprofen/famotidine if you have moderate or severe kidney disease.

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs affect each person differently, we cannot guarantee that this list includes all possible dosages. This information is not a substitute for medical advice. Always to speak with your doctor or pharmacist about dosages that are right for you.
Pharmacist's Advice
Healthline Pharmacist Editorial Team

Ibuprofen/famotidine comes with serious risks if you don't take it as prescribed by your doctor.

If You Don't Take It At All

Your joint pain and other symptoms may not improve or may even get worse.

If You Stop Taking It

Your joint pain and other symptoms may start to come back.

If You Don't Take It On Schedule

You may not see a full benefit of this medication for your condition. If you double up on your doses, it may put you at a higher risk of getting serious side effects.

If You Take Too Much

Signs and symptoms of overdose include:

  • dizziness
  • drowsiness
  • tiredness
  • confusion
  • nausea
  • vomiting
  • stomach pain
  • stomach/intestinal bleeding
  • kidney failure (rare)
  • seizures (rare)
  • coma (rare)

If you take or think you’ve taken too much ibuprofen/famotidine, get emergency medical help.

What to Do If You Miss a Dose

If you miss a dose, take it as soon as you can. However, if it’s just a few hours until your next dose, skip the missed dose and go back to your schedule.

Never try to catch up by taking two tablets at once. This could result in toxic side effects.

How Can I Tell if the Drug is Working?

You may be able to tell this drug is working if you notice less joint pain, stiffness, and inflammation.

This medication may be used short-term or long-term, depending on your condition.

Don’t stop taking this medication without first talking to your doctor.

Important Considerations for Taking Ibuprofen/famotidine

You can take ibuprofen/famotidine with or without food

Take it with food if it upsets your stomach.

Store this medication at room temperature: 68-77°F (20–25°C)

Keep it in the original container and keep the bottle tightly closed. 

Note: Keep your medications away from areas where they could get wet, such as bathrooms. Store them away from moisture and damp locations.

Travel

When traveling with your medication:

  • Always carry it with you or in your carry-on bag.
  • Don’t worry about airport X-ray machines. They can’t hurt this medication.
  • You may need to show your pharmacy’s preprinted label to identify the medication. Keep the original prescription-labeled bottle with you when traveling. 

Clinical Monitoring

If you’re taking ibuprofen/famotidine, your doctor may check:

  • signs and symptoms of bleeding or ulcers in your stomach and intestines
  • blood tests to check if your liver and kidneys are working properly and to make sure that the medication isn’t damaging them
  • blood pressure. Ibuprofen in this medication can cause high blood pressure. If you already have high blood pressure, this drug can make it worse.
  • red blood cell count to check for anemia

Insurance

Many insurance companies will require a prior authorization before they approve the prescription and pay for ibuprofen/famotidine.

Are There Any Alternatives?

There are other drugs available to treat your condition. Some may be more suitable for you than others. Talk to your doctor about possible alternatives.


Show Sources

Content developed in collaboration with University of Illinois-Chicago, Drug Information Group

Medically reviewed by Creighton University, Center for Drug Information and Evidence-Based Practice on May 12, 2015

Send us your feedback

Thank you.

Your message has been sent.

We're sorry, an error occurred.

We are unable to collect your feedback at this time. However, your feedback is important to us. Please try again later.

Disclaimer: Healthline has made every effort to make certain that all information is factually correct, comprehensive, and up-to-date. However, this article should not be used as a substitute for the knowledge and expertise of a licensed healthcare professional. You should always consult your doctor or other healthcare professional before taking any medication. The drug information contained herein is subject to change and is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. The absence of warnings or other information for a given drug does not indicate that the drug or drug combination is safe, effective, or appropriate for all patients or all specific uses.

Read This Next

How to Use Olive Oil for Hair Care
How to Use Olive Oil for Hair Care
29 Things Only Someone with Severe Migraines Would Understand
29 Things Only Someone with Severe Migraines Would Understand
6 Ways to Avoid Hydrogenated Oil
6 Ways to Avoid Hydrogenated Oil
Advertisement
Advertisement
Advertisement